Hail, Converse
- When
- June 11, 8:25 PM MST to 8:27 PM MST
- Where
- Converse County, 6.4 mi SSE of Ross
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.360, -105.860
Dime to quarter size hail was observed 31 miles northwest of Bill.
A thunderstorm produced large hail over northwest Converse County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail over northwest Converse County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 11, 5:21 PM MST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 621 PM MDT Sun Jun 11 2017 .SHORT TERM...(This evening through Monday Night) Issued at 154 PM MDT Sun Jun 11 2017 ...Widespread Severe Weather Outbreak Likely on Monday...Including Potential for Several Tornadoes...Very Large Hail...and Damaging Winds... The main focus over the next 24-36 hours will be a higher-end threat for severe weather on Monday. However, there is some potential for a few severe storms this evening as a mid-level shortwave lifts to the northeast across the CWA. Increasing low-level moisture, combined w/ considerable warm advection aloft should yield the development of at least isolated thunderstorms in the vicinity of the Laramie Range by 21z-00z, and perhaps the Snowy Range and adjacent Laramie Valley too with enhanced low-level convergence in that area. If a storm were to form near Laramie, RAP soundings suggest decent shear w/good veering and increasing winds with height and around 1000 J/kg CAPE. A threat for severe hail/wind, or possibly a tornado is there. Elsewhere, SPC mesoanalysis shows excellent deep layer vertical shear and 1000-2000 J/kg CAPE which may support supercells with storms that develop. Not much of a window for development though as soundings show only an hr or two where the low-level inversion weakens sufficiently. Will need to watch areas along/se of a line from CYS-AIA between 03z-09z w/low level warm advection and a strong mid-level vort max progged to lift across northeast CO and the southern NE Panhandle overnight. Eventually, surface winds are expected to veer to the southeast from their current northeasterly direction over the high plains. However, any convective activity could impact low-level wind fields and delay this until close to 12z Monday. That said, fog and low-level stratus may not be as significant on Monday AM as earlier thought, but opted to keep patchy fog in the grids between 09z-15z. Models are in quite good agreement w/forecast soundings showing rapid erosion of low-lvl stratus by mid-morning. Our attention then shifts to what very well could be one of the most significant severe weather episodes we have seen in recent years for southeast WY and the western NE Panhandle. Models have been in great agreement over the last several days w/ a significant upper low over the Great Basin/Intermountain West at 00z Tuesday. The net result is impressive upper-level difluence over the entire area along with sfc cyclogenesis over northern CO. This 992 mb low then proceeds to lift NNE across southeast WY and western NE through the day, which should be a classic track for a potential tornado event. Thunderstorms will become numerous along/e of the Laramie Range by 00z with the help of low-level upslope, excellent convergence along w/steadily increasing large scale ascent. Biggest remaining question is storm mode as some models have trended toward a weak, almost negligable cap with no CIN to be had which could be messy with too much forcing. However, GFS & NAM soundings both show at least a shallow low-level inversion at 5k feet AGL or so which could promote discrete cells early. It also may help that the stronger dynamic support does not arrive until late in the afternoon which could keep early storms from merging too quickly and limiting storm intensity to some degree. By mid/late evening, we expect storms to merge into one or more clusters across east central WY or the northern NE Panhandle. This convection, especially if discrete, will be associated w/a high threat for severe weather. Steep mid-level lapse rates, coupled with strong surface heating is expected to yield a moderately to strongly unstable air mass characterized by MLCAPE over 2000 J/kg. Impressive forecast soundings remain with 0-6 km shear over 50 knots across all of our high plains zones. Very large, curved, and even a few sickle- like hodographs are common along/n of the warm front between 00z-03z as the low-level jet rapidly strengthens with 50 knot flow at 850 mb and resulting 0-1 km/effective SRH over 400 m2/s2. This will support intense supercells with low-level mesocyclones, likely being capable of all facets of severe weather including tornadoes, extremely large and damaging hail, flash flooding, and destructive winds. Any storms which can become rooted in the boundary layer by evening will almost certainly have the potential to produce a strong/violent, long-track tornado given 0-1 km EHI of 2-4. SREF and NCAR Ensembles suggest STP values of 3+ as well, which is impressive. Dew points in the 60s may help promote low LCLs under 1000 meters, perhaps under 500 meters in the early evening. Expect this to support a threat for tornadoes, as long as the storm mode can at least stay quasi-discrete. .LONG TERM...(Tuesday through Sunday) Issued at 230 PM MDT Sun Jun 11 2017 All models show a much cooler day on Tuesday behind the strong cold front with high temperatures mainly in the 60's to mid 70's, warmest over western Nebraska. Some lower elevation locations west of the Laramie Range may remain in the 50's throughout the day. Of more concern is the strong winds. A strong low to midlevel pressure gradient will set up across southeast Wyoming as the main upper level low slowly moves across northern Wyoming and eastern Montana. May see High Wind criteria across portions of southeast Wyoming, but not confident enough to add gusts 60+ mph due to it being the time of the year where strong synoptic winds are difficult to observe. Kept gusts between 50 to 55 MPH for now over most of southeast Wyoming with gusts between 25 to 35 MPH across western Nebraska through Tuesday evening. Any rain showers and isolated thunder will be mainly confined to Carbon, Albany, and Converse counties. Some light snow is possible above 9000 feet across the Snowy range and Sierra Madre range as the upper level low and southern extent of the cold pool push across the area through Tuesday evening. Expect drier conditions Wednesday through the end of the week with zonal flow aloft across the area and the absence of any fronts or llvl boundaries across the area. Expect temperatures to gradually increase back into the mid 70's (west) to mid 80's (east) Friday afternoon. Extended models are hinting at the next cold front moving in from the north during the weekend, which will enhance the threat for thunderstorms by Saturday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 612 PM MDT Sun Jun 11 2017 VFR conditions are expected through 06Z across all sites. Isolated thunderstorms will still be possible at CYS/SNY through the evening. Low clouds will develop by late tonight (09-12Z) over areas along the Colorado Border with IFR/MVFR cigs possible at CYS/SNY. East to southeast winds will continue through the taf period with the strongest gusts on Monday afternoon. There will be a good chance of thunderstorms, some strong to severe, across the area during the afternoon. && .FIRE WEATHER... Issued at 457 AM MDT Sun Jun 11 2017 A windy pattern shaping up across the districts for the first half of the week as a strong area of low pressure spins through the northern Rockies. Wind gusts of 35-50 mph will be a possibility especially across southeast Wyoming Monday night and Tuesday as a strong Pacific cold front moves through. Otherwise, expect two days of possible severe weather, beginning today for areas in Wyoming along and east of the Laramie Range. Monday afternoon/evening looks to feature a better chance for severe weather for most areas along and east of the Laramie Range. Temperatures cool on Tuesday, with a warming and drying trend anticipated through the rest of the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...TJT AVIATION...ZF FIRE WEATHER...CAH
Hazardous Weather Outlook National Weather Service Cheyenne WY 428 PM MDT Sun Jun 11 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 122230- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 428 PM MDT Sun Jun 11 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT There is a slight chance of showers and thunderstorms late this afternoon and evening, mainly in the vicinity of the Laramie Range. Any storms that develop could be strong to severe, with large hail. A better chance for showers and thunderstorms will exist along and southeast of a line from Cheyenne to Alliance overnight. These storms could be strong as well. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY An outbreak of severe thunderstorms is likely over the high plains of southeast Wyoming and the western Nebraska Panhandle on Monday afternoon and evening. These storms could be intense, with threats for tornadoes, very large and destructive hail, flash flooding, and damaging winds. It is imperative for residents of southeast Wyoming and the western Nebraska Panhandle to stay weather aware on Monday and be prepared to take action if a warning is issued for their local area. .Spotter information statement... Spotter activation will be required on Monday and Monday night over the high plains. WYZ104-105-109>115-122230- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 428 PM MDT Sun Jun 11 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT There is a slight chance of showers and thunderstorms late this afternoon and evening, mainly in the vicinity of the Laramie Range. Any storms that develop could be strong to severe, with large hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. Team CYS
Special Weather Statement
National Weather Service Cheyenne WY
726 PM MDT SUN JUN 11 2017
WYZ101-120215-
Converse County Lower Elevations WY-
726 PM MDT SUN JUN 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 815 PM MDT...
At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Edness K Wilkins State Park, or 18 miles northeast
of Casper, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Converse County.
LAT...LON 4328 10547 4290 10605 4293 10608 4320 10607
4345 10581
TIME...MOT...LOC 0125Z 222DEG 32KT 4302 10606
LevinThe Riverton/Lander radar (KRIW), 215 km away, was scanning. The volume nearest the first event began at 03:25 UTC.
1 hail. Local standard time, as filed.
Dime to quarter size hail was observed 31 miles northwest of Bill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713745.